Steroid Use May Raise Cataract Risks
People who use both inhaled and oral steroids (corticosteroids) may be at increased risk for cataracts, according to a recent study. Many people with asthma rely on inhaled, and sometimes oral, steroids, as do people with chronic obstructive pulmonary disease (COPD). The study assessed the inhaled and/or oral steroid use and cataract status of more than 3,600 people, following them for up to ten years. Increased cataract risks were found only in patients who, at the start of the study had ever used inhaled steroids, had used oral steroids for at least one month, and had no cataracts. Although only a small number of patients met these criteria, nearly all of them—seven of 10—were found to have cataracts in follow-up exams. You should talk with your doctor if you are prescribed both oral and inhaled steroids because of the potential for increased cataract risk. More information on cataracts can be found at www.geteyesmart.org/eyesmart/diseases/cataracts
This article reprinted with permission from the American Academy of Ophthalmology’s EyeSmart™ campaign (www.geteyesmart.org).